MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0320
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pulmonary vein using ruby coils.During the procedure, the physician deployed and detached the initial coil in the target vessel using a lantern delivery microcatheter (lantern).While advancing a new ruby coil through the lantern, the physician experienced resistance and subsequently, the ruby coil became stuck at the distal end of the lantern; therefore, it was removed.The procedure was completed using another ruby coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact with the proximal end of the pusher assembly.The introducer sheath was returned loaded backwards and the embolization coil was positioned halfway through the introducer sheath friction lock.The embolization coil had offset coil winds.The embolization coil was intact with the pusher assembly distal detachment tip.Conclusions: evaluation of the returned ruby coil revealed that the proximal end was loaded into the sheath backwards, past the friction lock.Retracting the coil past the friction lock caused offset coil wind damage.The distal two-thirds of the coil were outside of the sheath and exhibited damage which was likely a result of being returned unprotected; therefore, any damage to the coil that was present during the procedure is undiscernible from damage upon receipt.The lantern microcatheter used in the procedure was not returned for evaluation.The root cause of the reported resistance was unable to be determined due to the returned condition of the coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8012301
Report Number3005168196-2018-02113
Device Sequence Number16518895
Product Code HCG
UDI-Device Identifier00814548012834
UDI-Public00814548012834
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2026
Device Catalogue NumberRBY2C0320
Device Lot NumberF83149
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/01/2018
Supplement Date Received by Manufacturer02/01/2019
Initial Report FDA Received Date10/28/2018
Supplement Report FDA Received Date03/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age5 YR
Date Report Sent to FDA01/01/2005